Snapchat drug hospitalizes eight in Australia

First hand reports suggest that a particularly potent or contaminated batch of amphetamine pills have been branded with the messaging app's logo

Australian police have warned partygoers to avoid a new drug called Snapchat following the hospitalization over the last two weeks of eight people who ingested the pills.

Reports suggest that the makers of the amphetamine-based drug are capitalizing on the popularity of the Snapchat messaging app by stamping their pills with the software’s ghost mascot.

The mobile app lets users exchange images and videos with a built-in 'self destruct' timer that automatically deletes the messages.

Four Australian men from the northern city of Darwin were reportedly taken to hospital with symptoms of “wild aggression and hysteria” last weekend, with one individual remaining in intensive care.

A similar report emerged the weekend before this, with police reporting that they had “received a number of reports last night of people behaving in an erratic and irrational manner” after ingesting the pills.

Police and health professionals warned the public that the drugs contained ingredients known as bath salts – a nickname for type of designer drug that came to prominence in 2010 and is often sold as a “legal high” or labelled “not for human consumption”.

Detective Superintendent Peter Shiller told ABC: "You certainly don't want to be putting this in your body. It's nothing new - this Snapchat is a new logo, [but] it's the same poison.”

“This particular tablet may have been manufactured locally into that particular logo, but it's still the base ingredient,” he added.

First person reports suggest that the Snapchat-branded pills are particularly potent or perhaps come from a contaminated batch.

Speaking to local news station, an anonymous individual who identified himself as a friend of those hospitalized last weekend said: “Just watched four mates all over 100kg almost die after taking a half. They are in hospital.”

“If you take it you will die," the individual added. "They are green and have the SnapChat symbol on them.”

Comments